Secondary Logo

Journal Logo

CORRESPONDENCE

A case series of life-threatening succinylcholine-induced anaphylaxis

Le Dorze, Matthieu; Plaud, Benoit; Mebazaa, Alexandre

Author Information
European Journal of Anaesthesiology: August 2017 - Volume 34 - Issue 8 - p 563-566
doi: 10.1097/EJA.0000000000000561
  • Open

Editor,

Since 1952, succinylcholine has been widely used worldwide as the first choice of muscle relaxant to facilitate tracheal intubation in rapid sequence induction of anaesthesia. Despite its unique properties (i.e. short onset and offset and intense blockade), succinylcholine may induce some severe adverse reactions, such as anaphylactic reactions.1,2 Diagnosing anaphylactic reactions remains challenging.3 Although guidelines are available, the evidence base for the assessment and subsequent management of patients with anaphylaxis is weak due to the absence of randomised, controlled studies of therapeutic interventions performed during an anaphylactic reaction.4–6

We report here the prevalence of clinical symptoms, the appropriateness of rescue therapy and the diagnosis difficulty of succinylcholine-induced anaphylaxis, based on the analysis of 21 case reports of life-threatening (Ring and Messmer grades III and IV) reactions. These cases were reported between October 2011 and January 2015 at two French university hospitals (Lariboisière-Saint-Louis University Hospital and Brest University Hospital). The role of succinylcholine was confirmed by two senior allergologists with much experience in diagnosing perianaesthetic anaphylactic reactions. Ethical approval for this study was provided by the Ethical Committee of Société de Reanimation de Langue Française, (No. CE SRLF 14-1).

This case series documents the acuteness, suddenness and severity of cardiovascular events in succinylcholine-related anaphylaxis and demonstrates the difficulty of diagnosing anaphylaxis, which led to frequent sub-optimal and/or inappropriate management at the time of anaesthetic induction. Patients had a median age of 64 years (range 27 to 81), 57% were women, 48% had a history of hypertension with 14% being treated with beta-blocker and 24% were obese. A total of 67% of cases occurred during scheduled surgery and 33% during emergent surgery. Indications for succinylcholine were in accordance with the French recommendations. Overall, clinical signs appeared immediately after IV succinylcholine administration and were graded as severe, with 21/21 cardiovascular collapse and 6/21 cardiac arrest. The systolic and diastolic arterial blood pressures rapidly decreased in all patients after the administration of succinylcholine, associated with an increased heart rate (Fig. 1). In six cases, cardiac arrest appeared less than 5 min after succinylcholine administration and was preceded by cardiovascular collapse in all cases. For these six cases of cardiac arrest, one patient died in the operating room; one patient died in the ICU 2 days after the anaphylactic reaction from a refractory shock; one patient had a refractory cardiac arrest with extracorporeal membrane oxygenation assistance and died 12 days later in the ICU; and three of them survived with an ICU stay of 8, 12 and 30 days, respectively. All patients who did not suffer cardiac arrest survived. Although cardiovascular events were present in all patients, clinical diagnosis remains difficult as cutaneous and respiratory symptoms were lacking in half of the patients (cutaneous signs in 10/21 cases and bronchospasm in 11/21 cases) and as collapse is relatively frequent during anaesthesia. The difficulty of diagnosing perianaesthetic anaphylaxis probably led to suboptimal and/or delayed use of epinephrine, the recommended first-line therapy drug.4 Indeed, management of these severe anaphylactic reactions was heterogeneous, particularly for catecholamine administration. Only 6/21 cases received epinephrine as the first-line therapy, 12/21 received it as the second-line therapy and 3/21 did not receive epinephrine. These results are in accordance with a previous report.7 These results demonstrated that the rescue therapy was suboptimal and/or delayed in at least 70% of the reported patients. In only 55% of cases was the administered epinephrine dose in accordance with the French recommendations (i.e. 1 mg for cardiac arrest and 100 to 200 μg for hypotension). A total of 73% of cases with bronchospasm received inhaled salbutamol, and 18% of these patients received additional intravenous salbutamol.

Fig. 1
Fig. 1:
Individual data of heart rate, oxygen saturation, SBP, DBP for the 21 cases before induction (T1), at the time of anaphylactic shock (T2) and after resuscitation (T3). DBP, diastolic blood pressure; HR, heart rate; SBP, systolic blood pressure.

It also emphasises the difficulty in determining the causality of succinylcholine in such adverse reactions. Patient history, clinical symptoms, histamine and tryptase measurements, IgE-specific assays and skin tests are the gold standard for diagnosing anaphylactic reactions. The diagnosis of anaphylaxis during anaesthesia should include different confirmatory tests rather than a single test and patients presenting an anaphylactic reaction during anaesthesia should be fully investigated. Results of biological (i.e. plasma histamine, plasma tryptase and specific plasma IgE) and skin tests are presented in Table 1. Skin tests (intradermal tests, succinylcholine 10 mg ml−1), which remain the gold standard to prove drug-induced anaphylaxis, were performed in 14/21 cases and were systematically positive for succinylcholine. They were not performed in 4/21 cases because of death and in 3/21 cases because of loss of follow-up. Finally, only 9/21 cases were fully investigated with biological tests (i.e. plasma histamine and/or tryptase and specific plasma IgE) followed by skin tests. The three patients who died after cardiac arrest related to succinylcholine anaphylaxis had been fully investigated for biological tests (i.e. plasma histamine, plasma tryptase and specific plasma IgE) and had concordant positive results. The difficulty in obtaining the completeness of confirmatory tests and particularly skin tests explains the difficulty for allergologists to draw definite conclusions. Indeed, when a single test is negative, it is not possible to determine whether it is a false-negative test or whether the patient is tolerant to the tested agent. None of the available diagnostic tests demonstrates absolute accuracy.3 However, physicians need definite conclusions to be able to adapt their practice to each patient.

Table 1
Table 1:
Biological and skin tests

Close collaboration between the allergologist and the anaesthesiologist is a key issue when investigating anaphylactic reactions.

In conclusion, when using succinylcholine to induce general anaesthesia, our study strongly suggests that, in cases of collapse resistance to ephedrine and phenylephrine, epinephrine should be quickly used. Final diagnosis remains difficult, and biological and skin tests should be fully performed.

Acknowledgements relating to this article

Assistance with the letter: the authors acknowledge the contribution to this work of Clément Dauthier, Matthieu Legrand [Department of Anesthesiology, Critical Care, SMUR, and Burn Unit, GH Saint-Louis-Lariboisière-Fernand Widal University Hospitals, Assistance Publique—Hopitaux de Paris, Paris, France), Catherine Neukirch (MD, Department of Pneumology and Allergology, Bichat University Hospital, Assistance Publique—Hopitaux de Paris, Paris, France), Pascale Nicaise (Department of Immunology, Bichat University Hospital, Assistance Publique-Hopitaux de Paris, Paris Diderot University, Paris, France), Cédric Le Cocq and Yves Ozier (MD, PhD, Department of Anaesthesiology and Critical Care, Brest university Hospital, Paris, France].

Financial support and sponsorship: none.

Conflicts of interest: BP consulted for MSD France and MSD International. For the remaining authors, none.

References

1. Reitter M, Petitpain N, Latarche C, et al. French Network of Regional Centres. Fatal anaphylaxis with neuromuscular blocking agents: a risk factor and management analysis. Allergy 2014; 69:954–959.
2. Dong SW, Mertes PM, Petitpain N, et al. Hypersensitivity reactions during anesthesia. Results from the ninth French survey (2005–2007). Minerva Anestesiol 2012; 78:868–878.
3. Romano A, Torres MJ, Castells M, et al. Diagnosis and management of drug hypersensitivity reactions. J Allergy Clin Immunol 2011; 127:S67–73.
4. Mertes PM, Malinovsky JM, Jouffroy L, et al. Reducing the risk of anaphylaxis during anesthesia: 2011 updated guidelines for clinical practice. J Investig Allergol Clin Immunol 2011; 21:442–453.
5. Simons FER, Ardusso LRF, Bilò MB, et al. World allergy organization guidelines for the assessment and management of anaphylaxis. World Allergy Organ J 2011; 4:13–37.
6. Sheikh A, Shehata YA, Brown SGA, Simons FE. Adrenaline for the treatment of anaphylaxis: cochrane systematic review. Allergy 2009; 64:204–212.
7. Garvey LH, Belhage B, Krøigaard M, Husum B, Malling HJ, Mosbech H. Treatment with epinephrine (adrenaline) in suspected anaphylaxis during anesthesia in Denmark. Anesthesiology 2011; 115:111–116.
© 2017 European Society of Anaesthesiology